Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 81, NWS St. Louis, MO

October 22, 20098 counties in Missouri

NWS St. Louis, MO issued this flash flood warning at Oct 22, 2009, 6:57 PM CDT for 8 counties in Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 22, 2009, 6:57 PM CDT (23:57 UTC)
Expired
Oct 23, 2009, 1:00 AM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Audrain County, MO, Boone County, MO, Callaway County, MO, Cole County, MO, Knox County, MO, Moniteau County, MO, Monroe County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 135 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 12.0 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2009-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2009-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLSX 222357
FFWLSX
MOC007-019-027-051-103-135-137-205-230600-
/O.NEW.KLSX.FF.W.0081.091022T2357Z-091023T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
657 PM CDT THU OCT 22 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  AUDRAIN COUNTY IN CENTRAL MISSOURI...
  BOONE COUNTY IN CENTRAL MISSOURI...
  CALLAWAY COUNTY IN CENTRAL MISSOURI...
  COLE COUNTY IN CENTRAL MISSOURI...
  KNOX COUNTY IN NORTHEAST MISSOURI...
  MONITEAU COUNTY IN CENTRAL MISSOURI...
  MONROE COUNTY IN NORTHEAST MISSOURI...
  SHELBY COUNTY IN NORTHEAST MISSOURI...

* UNTIL 100 AM CDT FRIDAY

* AT 655 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
  FLOODING ACROSS THE WARNED AREA...WITH SEVERAL ROAD CLOSURES DUE 
  TO FLOWING WATER IN EXCESS OF SEVERAL INCHES OR STANDING WATER
  OF SEVERAL FEET.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...ASHLAND...
  CALIFORNIA...CENTRALIA...COLUMBIA...EDINA...FULTON...HOLTS
  SUMMIT...JEFFERSON CITY...MEXICO...MONROE CITY...PARIS...SANTA
  FE...SHELBINA...TIPTON...VANDALIA...AUXVASSE...BRAZITO...
  CENTERTOWN...CLARENCE...CLARKSBURG...COLONY...EASLEY...EMDEN...
  FARBER...GRANVILLE...GREENSBURG...HALLSVILLE...HICKORY HILL...HIGH
  POINT AND JAMESTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN ST
LOUIS.

&&

LAT...LON 4030 9195 3995 9196 3995 9185 3966 9185
      3966 9172 3934 9173 3932 9144 3917 9142
      3915 9164 3871 9165 3867 9186 3847 9217
      3832 9225 3843 9263 3860 9285 3869 9283
      3869 9263 3920 9247 3926 9232 4031 9234

$$

TES
1 follow-up statement
000 
WGUS73 KLSX 230324
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1024 PM CDT THU OCT 22 2009

MOC007-019-027-051-103-135-137-205-230600-
/O.CON.KLSX.FF.W.0081.000000T0000Z-091023T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLE MO-MONITEAU MO-CALLAWAY MO-BOONE MO-AUDRAIN MO-MONROE MO-
SHELBY MO-KNOX MO-
1024 PM CDT THU OCT 22 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR KNOX...SHELBY... 
MONROE...AUDRAIN...BOONE...CALLAWAY...MONITEAU AND COLE COUNTIES 
UNTIL 100 AM CDT...

AT 1014 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS CONTINUED TO REPORT 
SEVERAL ROAD CLOSURES FROM FLASH FLOODING FROM THE HEAVY RAINS THAT 
OCCURRED EARLIER TODAY AND THIS EVENING. RAINFALL ESTIMATES AND 
GROUND TRUTH BOTH SHOW THAT BETWEEN ONE AND A HALF AND TWO AND A 
HALF INCHES OF RAINFALL HAVE FALLEN ON ALREADY SATURATED GROUND FROM 
THE VERY HEAVY RAINFALL FROM LATE LAST WEEK. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...ASHLAND...
CALIFORNIA...CENTRALIA...COLUMBIA...EDINA...FULTON...HOLTS SUMMIT...
JEFFERSON CITY...MEXICO...MONROE CITY...PARIS...SANTA FE...
SHELBINA...TIPTON...VANDALIA...AUXVASSE...BRAZITO...CENTERTOWN...
CLARENCE...CLARKSBURG...COLONY...EASLEY...EMDEN...FARBER...
GRANVILLE...GREENSBURG...HALLSVILLE...HICKORY HILL...HIGH POINT AND
JAMESTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

IN HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH
ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ST LOUIS.

&&

LAT...LON 4030 9195 3995 9196 3995 9185 3966 9185
      3966 9172 3934 9173 3932 9144 3917 9142
      3915 9164 3871 9165 3867 9186 3847 9217
      3832 9225 3843 9263 3860 9285 3869 9283
      3869 9263 3920 9247 3926 9232 4031 9234

$$

TES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 22, 4:38 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Oct 22, 4:38 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
438 PM CDT THU OCT 22 2009

.DISCUSSION...
/438 PM CDT THU OCT 22 2009/

...SYNOPSIS...
LONG WAVE PATTERN FEATURES RIDGING OVER BOTH THE PACIFIC AND
ATLANTIC OCEANS WITH A BROAD TROF OVER THE CENTRAL CONUS.  A CLOSED
LOW OVER KS WILL OPEN AS IT LIFTS NE.  AT THE SURFACE...SURFACE LOW
OVER WESTERN MO HAS A WARM FRONT EXTENDING NE THROUGH NORTHERN MO
INTO NORTHERN IN AND A COLD FRONT SOUTHWARD INTO EASTERN TX.  A
SECONDARY AREA OF LOW PRESSURE IS STRENGHTING ALONG THE COLD FRONT
IN SW AR.

...SHORT TERM (TONIGHT THRU SUNDAY)...

MODELS IN GOOD AGREEMENT ON PROGRESSION OF CURRENT SYSTEM.  NORTHERN
SURFACE LOW WILL WEAKEN AS THE LOW OVER AR BECOMES DOMINANT
OVERNIGHT.  SYSTEM HAS PLENTY OF MOISTURE TO WORK WITH AS REMNANTS
OF RICK ARE CONTRIBUTING TO THE PRECIP OVER AR THIS AFTERNOON.  30
KT LLJ CONTINUES TO THE EAST OF SURFACE LOW OVERNIGHT.
SURFACE LOW TO MOVE TO SOUTHERN IL BY 12Z...SO PRECIP SHOULD
CONTINUE ALL NIGHT EAST OF THE STL METRO.  OVER CENTRAL MO...AREA
SHOULD GET DRY SLOTTED WITH LOW CLOUDS AND DRIZZLE OVERNIGHT.

LOW LEVEL MOISTURE HANGS AROUND THROUGH SATURDAY WITH A COUPLE OF
IMPULSES THAT MAY PRODUCE SOME ADDITIONAL LIGHT QPF.  LOW CONTINUES
TO PULL NE ON FRIDAY...BUT BROAD CYCLONIC FLOW WILL KEEP A CHANCE OF
PRECIP ACROSS MAINLY THE NORTHERN CWA UNTIL THE TROF PASSES ON
SATURDAY.  ADDITIONAL SHORT WAVE TO AFFECT THE AREA FRIDAY NIGHT AND
DRAG A WEAK COLD FRONT THROUGH WITH LIGHT PRECIP IN RESPONSE.  MAIN
FOCUS FOR MEASURABLE PRECIP WILL BE NORTH AND NORTHEAST OF THE STL
METRO.

WENT ON THE COOLER SIDE OF GUIDANCE WITH PLENTY OF CLOUDS AND
EXPECTED PRECIP.

...LONG TERM (SUNDAY NIGHT THUR THURSDAY)...

UNSETTLED PATTERN CONTINUES WITH PLENTY OF CLOUDS AND ADDITIONAL
CHANCES FOR PRECIP.  OVERALL LONG WAVE PATTERN TO HOLD THROUGH THE
PERIOD WITH A BROAD TROF OVER THE CENTRAL US WITH A SERIES OF SHORT
WAVES.  THE FIRST AFFECTS THE REGION LATE SUNDAY INTO MONDAY.
MODELS VARY ON STRENGTH OF THE SYSTEM...BUT SHOULD BE ENOUGH FORCING
TO GENERATE AT LEAST LIGHT SHOWERS.

ANOTHER SHORT BREAK MONDAY NIGHT BEFORE THE NEXT SYSTEM BEGINS TO
ENCROACH THE AREA ON TUESDAY.  AS THE AREA TRANSITIONS TO SW FLOW
ALOFT...AN EXTENDED PERIOD OF UNSETTLED WEATHER BEGINS.  ONLY HAVE
MENTIONABLE POPS THRU WEDNESDAY...BUT MODELS HINT AT SEVERAL PERIODS
OF PRECIP THRU THE END OF THE WEEK.  DID NOT FEEL CONFIDENT ENOUGH
ATTM TO INCLUDE ANY POPS FURTHER OUT.

AS IN THE SHORT TERM...LONG WAVE TROUGH WILL COUPLE WITH CLOUDS AND
PRECIP TO KEEP TEMPS ON THE COOL SIDE.  TUESDAY LOOKS TO BE THE
WARMEST DAY OF THE WEEK AS RETURN SOUTHERLY FLOW BRINGS IN WARM MOIST
AIR FROM THE GULF.

MILLER

&&

.AVIATION...
/1245 PM CDT THU OCT 22 2009/

FOR THE 18Z TAFS...
EXPECT IFR/LIFR CEILINGS ACROSS MOST OF THE REGION THROUGH
TONIGHT BASED ON EXPANSIVE AREA OF LOW CLOUDS ACROSS THE CNTRL
CONUS. WIDESPREAD STEADY RAIN SHOULD CONTINUE INTO THIS EVENING
AND THEN DECREASE TO DRIZZLE/OCCASIONAL LIGHT RAIN THE REST OF THE
NIGHT BEFORE ENDING AFT 12Z FRIDAY WHEN A COLD FRONT MOVES ACROSS
THE REGION. E-SELY WINDS WILL BECOME WLY AND INCREASE TOMORROW
MORNING BEHIND FROPA.

BRITT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Oct 22, 4:02 PM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
402 PM CDT THU OCT 22 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
402 PM CDT THU OCT 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

LOCALLY HEAVY RAINFALL IS POSSIBLE OVERNIGHT ACROSS SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY PRECIPITATION REPORTS TO THE
NATIONAL WEATHER SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

MILLER

In the hours before

Local storm report, Oct 22, 6:23 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
623 PM CDT THU OCT 22 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0621 PM     FLOOD            STURGEON                39.23N  92.28W
10/22/2009                   BOONE              MO   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS ABOUT A FOOT OF WATER RUNNING
            OVER THE ROAD AT HWY CC AND TRI CITY LAKE ROAD BETWEEN
            CENTRALIA AND STURGEON. ALSO REPORTED AREA CREEKS ARE
            NEAR BANKFULL.

&&

EVENT NUMBER LSX0900257

JP

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 5:41 PM CDTRiver Flood WarningLSXLewis4 days

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.